Ohio, 2016

Winter Weather in Ohio, December 13, 2016

December 13, 2016 · NWS PBZ · 3 events in 3 counties and zones

A fast moving low pressure system produced a swath of 2 to 4 inches of snow from north of Zanesville, to Pittsburgh, and south of Dubois. This was the first widespread snow for the Pittsburgh area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A fast moving low pressure system produced a swath of 2 to 4 inches of snow from north of Zanesville, to Pittsburgh, and south of Dubois. This was the first widespread snow for the Pittsburgh area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 13, 8:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 13, 8:43 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
843 AM EST Tue Dec 13 2016

.SYNOPSIS...
Rapidly moving low pressure will spread snow across the much of
the region today and will usher in an arctic airmass for the late
week. Another system will move in for the start of the weekend,
bringing a wintry mix and some warmer air.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A quick moving shortwave trough and associated cold front across
the Ohio Valley is expected to help produce snow over the forecast
area. Sufficient moisture and lift associated with the passage and
given the thermal profile should result in the greatest snow
accumulations a little before the start of the evening commute.
Hi-Res trends have been showing a relatively weak band setting up
early afternoon - most likely from Pittsburgh north - and this
feature is depicted underneath the left exit region of an
enhancing jet streak aloft. Thus, have slightly increased QPF and
snow amounts based on latest trends but results still remain under
advisory criteria.

Further south, temperatures should warm enough
to allow for a mixture of rain/snow and light accumulations are
expected over the southeast ridges after the the frontal passage
for a short duration within upslope flow.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Drastically colder air looks to follow today's system into the
area, especially after a secondary cold push through the area
early Wednesday. This will bring temperatures at 850 mb down
toward and below -20C with surface temperatures likely to
challenge 0F at times overnight if skies ever manage to clear.
This will be particularly true should we manage to hold onto the
snow that falls today and tonight.

As the secondary cold push moves through the area, low level flow
will likely turn just north of west. This seems likely to bring a
period of banded lake effect snow into the areas generally north
of I-80from Wednesday into Friday. The exact location of this
cannot be pinned down at this time, however the magnitude of the
cold air moving over the still very warm great lakes could lead to
an impressively banded structure. Dependent upon the actual flow
evolution, this could mean a heavy lake effect snow situation
somewhere in NW PA. Fries

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Broad upper trough will remain in place through Friday with good
consensus amongst the models in well below average temperatures
and lake enhance snow showers. After this time, upper level
ridging will attempt to take the place of the trough as a
shortwave digs over the northwestern CONUS. As this occurs,
another system will bring the chance for a wintry mix, and
eventual rain to the region for the weekend. With relatively good
agreement, have increased to categorical PoPs for this system and
have added chance wording for freezing rain as depending on how
quickly precipitation reaches the region, temperatures may not be
able to warm fast enough at the surface to prohibit freezing.

After this system passes the region, below normal temperatures
seem poised to return for early next week.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Lingering patches of lower clouds will diminish by 14Z as high
pressure briefly visits and low level flow turns to the southwest.
Otherwise, ceilings will show a downward trend this morning as a
quick-moving system approaches. At least some snow is expected at
all terminals, with a period of IFR visibility likely, although
MGW will likely escape these restrictions as more rain will mix
in there. Snow will taper off this evening, with MVFR ceilings
remaining thereafter.

.OUTLOOK...
Restrictions will be possible through much of the extended forecast
with periods of scattered snow showers followed by a larger system
for the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Dec 13, 2:00 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
200 AM EST TUE DEC 13 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140700-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
200 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS AN ARCTIC AIR MASS OVERSPREADS THE AREA LATER THIS WEEK...VERY
COLD TEMPERATURES AND GUSTY WINDS MAY COMBINE TO PRODUCE WIND
CHILL VALUES WELL BELOW ZERO IN SOME AREAS WEDNESDAY NIGHT INTO
FRIDAY. A WIND CHILL ADVISORY MAY BE NEEDED.

A WEATHER SYSTEM MAY PRODUCE A WINTRY MIX OF PRECIPITATION FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Columbiana

When
December 13, 10:00 AM EST to 8:00 PM EST
Where
Columbiana forecast zone
Reported by
Trained Spotter
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Winter Weather, Coshocton

When
December 13, 10:00 AM EST to 8:00 PM EST
Where
Coshocton forecast zone
Reported by
Law Enforcement
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Winter Weather, Tuscarawas

When
December 13, 10:00 AM EST to 8:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Department of Highways
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667315, 667316, 667317.